Aa
Aa
A
A
A
Close
Avatar universal

Use of dopamine agonists

Should an early-stage Parkinson's patient try to keep dopamine agonist (e.g. RequipXL) use to the minimum (put up with as much symptom as reasonably tolerable) so as to extend useful life of this med before starting levodopa? Have read and been told by neurologists a clear YES (“...the use of any dopamine agonist will eventually cause a decrease in the sensitivity of the same dopamine receptors that it is intended to stimulate”) as well as a clear NO (“...it’s the progression of the disease that makes the drug less useful, not anything the drug itself does”). Can you help me find the actual answer, backed up by credible research? Would be grateful for the citings/articles. Thanks much!
Best Answer
356518 tn?1322263642
It has always been my understanding that yes, the use of any dopamine agonist will eventually cause a decrease in the sensitivity of the same dopamine receptors that it is intended to stimulate
Not the disease progressing.
My mom's doctor is a top renowned researcher in Parkinson's at UT and he was very adamant about this.
I will see if I can find some of his research on this.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Thanks!

Would love additional resources if you find them.

Do you mind sharing the Dr's name at UT and which city/campus? (I've been told by Drs at UT Southwestern (Dallas) that DAs do NOT contribute to disease severity by reducing receptor sensitivity).

So far have found the following. Indicative, but not scholarly/journal references:

1. http://viartis.net/parkinsons.disease/news.0708.htm (10th July 2008) "Dopamine agonists make use of the different functions of the dopamine receptors by primarily stimulating those dopamine receptors that reduce excessive muscle contraction - usually D2 or D3" ... "Continuous use of dopamine agonists also makes the  dopamine receptors progressively less sensitive. Dopamine agonists consequently have progressively less effect, and can also cause naturally produced dopamine to be less effective. In the long term this can make Parkinson's Disease progressively worse."

2. http://www.bazpedia.com/en/p/a/r/Parkinson's_disease.html (Wikipedia) "Dopamine agonists can also eventually contribute to Parkinson's disease symptoms by decreasing the sensitivity of dopamine receptors."

3. http://www.viartis.net/parkinsons.disease/treatments.htm "Besides the  side  effects  they  cause,  dopamine  agonists  cause  the  dopamine  receptors  to  become progressively  less sensitive, thereby eventually increasing the symptoms."
Helpful - 0

You are reading content posted in the Parkinson’s Disease Community

Popular Resources
Could our telomeres hold the key to curing cancer and preventing aging? Learn more in this article from Missouri Medicine.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
How to lower your heart attack risk.
Here are 12 simple – and fun! – ways to boost your brainpower.
Protect against the leading cause of blindness in older adults
Keep your bones strong and healthy for life